Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 37, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 15, 2010, 5:54 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2010, 5:54 PM MST (00:54 UTC)
- Expired
- Aug 15, 2010, 8:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2750 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
945 WGUS55 KTWC 160054 FFWTWC AZC019-021-160345- /O.NEW.KTWC.FF.W.0037.100816T0054Z-100816T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 554 PM MST SUN AUG 15 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...ORO VALLEY...MARANA... SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 845 PM MST * AT 541 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM NEAR ORO VALLEY...MOVING NORTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOVE MOUNTAIN...PICTURE ROCKS...THE CATALINA MOUNTAINS...SABINO CANYON...BEAR CANYON...MOLINO CANYON...THE CANADA DEL ORO WASH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL STREAMS...HIGHWAYS AND UNDERPASSES. RAPID RISES DETECTED ON UPPER SABINO CANYON WILL HEAD RAPIDLY DOWNSTREAM INTO SABINO CANYON RECREATION AREA THROUGH 8 PM. THIS WARNING EXPANDS AND EXTENDS THE PREVIOUS FLASH FLOOD WARNING FOR NORTHEAST PIMA COUNTY AND SOUTHEAST PINAL COUNTY. THIS FLASH FLOOD WARNING ALSO REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR ORO VALLEY AND MARANA. && LAT...LON 3259 11126 3265 11063 3233 11061 3232 11126 $$ PYTLAK
2 follow-up statements
832 WGUS75 KTWC 160138 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 638 PM MST SUN AUG 15 2010 AZC019-021-160345- /O.CON.KTWC.FF.W.0037.000000T0000Z-100816T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ-PINAL AZ- 638 PM MST SUN AUG 15 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES... AT 624 PM MST...THE STRONGEST THUNDERSTORMS HAD MOVED NORTHWEST OF THE WARNING AREA. HOWEVER...UP TO AN INCH OF RAIN FELL IN LESS THAN AN HOUR OVER ORO VALLEY...CATALINA...AND PARTS OF MARANA EARLIER THIS AFTERNOON..WITH 1 TO 2.5 INCHES OF RAIN OVER THE CATALINA MOUNTAINS. THESE VERY HEAVY RAINS WILL CONTINUE TO RUN OFF INTO AREA STREAMS AND WASHES...INCLUDING SABINO CANYON...BEAR CANYON...ALDER CANYON...PEPPERSAUCE WASH...AND THE CANADA DEL ORO WASH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS OR CREEKS WHICH CAN BECOME KILLERS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. REMEMBER THAT A FLASH FLOOD CAN TRAVEL MANY MILES DOWNSTREAM...AND CAN OCCUR EVEN IF THE HEAVIEST RAINS DID NOT FALL DIRECTLY OVERHEAD. && LAT...LON 3259 11126 3265 11063 3233 11061 3232 11126 $$ PYTLAK
496 WGUS75 KTWC 160258 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 758 PM MST SUN AUG 15 2010 AZC019-021-160345- /O.CON.KTWC.FF.W.0037.000000T0000Z-100816T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ-PINAL AZ- 758 PM MST SUN AUG 15 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR EXTREME SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES... AT 748 PM MST...THE THREAT OF FLASH FLOODING IN THE MARANA AND PICTURE ROCKS AREA HAD ENDED AS SEVERE THUNDERSTORMS EARLIER THIS EVENING HAVE DIMINISHED. HOWEVER...OVER THE CATALINA MOUNTAINS...A NEW ROUND OF THUNDERSTORMS HAS BEGUN TO DEVELOP. THESE STORMS WERE MOVING NORTHWEST AT 15 MPH TOWARD THE SAME AREA WHICH RECEIVED 1 TO 2.5 INCHES OF RAIN EARLIER THIS EVENING. THIS COULD AGGRAVATE ONGOING RUNOFF INTO SEVERAL STREAMS...INCLUDING SABINO CANYON...BEAR CANYON...MOLINO CANYON...AND PERHAPS THE CANADA DEL ORO WASH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT LEMMON/SUMMERHAVEN...CATALINA STATE PARK AND CAMPO BONITO PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3257 11087 3260 11063 3233 11061 3233 11102 $$ PYTLAK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:05 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 15, 2:05 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 205 PM MST SUN AUG 15 2010 .SYNOPSIS...ABUNDANT MOISTURE OVER SOUTHEAST ARIZONA WILL RESULT IN INCREASED THUNDERSTORM COVERAGE THROUGH AT LEAST TUESDAY. SOME OF THE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN. THE INCREASED CLOUDS MAY TRIM A FEW DEGREES OFF AFTERNOON HIGHS...BUT NIGHTTIME LOWS WILL REMAIN ON THE WARM SIDE. && .DISCUSSION...CONVECTIVE TEMPERATURES BEING REACHED ACROSS SE AZ WITH MOIST AND UNSTABLE AIR IN PLACE. MOISTURE AXIS LIES OVER WRN CWFA WITH WEDGE OF DRIER AIR OVER SW NM IMPINGING WESTWARD. IF THE DRIER AIR HAMPERS TSTM COVERAGE TO ANY GREAT EXTENT THE LIFT COINCIDENT WITH DEFORMATION FROM NM/CHIHUAHUA UPPER TROUGH SHOULD STRENGTHEN STORMS THAT DO FORM. IN FACT...WITH NEAR RECORD HIGH TEMPS TODAY...ATMOSPHERIC POTENTIAL FOR STRONG THUNDERSTORM WIND GUSTS MAY BE REALIZED. WHILE STORMS OVER THE RIM WILL PROGRESS WNW...NEW DEVELOPMENT FARTHER SOUTH AND WEST WILL CONTINUE INTO LATE AFTERNOON TOWARD THE MOIST AXIS...CULMINATING IN AN MCS STRADDLING THE INTERNATIONAL BORDER THIS EVENING INTO THE NIGHTTIME HOURS. LOW LEVEL MOISTURE CONVERGENCE OF ALREADY JUICY AIR WILL BE SUBSTANTIAL AND WITH STORMS MOVING INTO HIGHER SHEAR ENVIRONMENT...PERSISTENCE AND NUMBER OF STORMS WITH HEAVY RAIN WARRANTS AT LEAST HIGH END SCATTERED TO LIKELY POPS. TO PICK ONE AREA AT THIS POINT...EXPECT THE BEST RAIN ROUGHLY FROM NOGALES TO SELLS. AS THE UPPER HIGH RETREATS NORTHEASTWARD...MOISTURE SHOULD EXPAND FARTHER NORTH WITH EXPECT EVEN MORE ACTIVITY MONDAY AND TUESDAY. THIS WILL PUT AN END TO THE NEAR RECORD HIGHS...AT LEAST TEMPORARILY. THE HIGH REASSERTS ITSELF OVER AZ TOWARD THE END OF THE WORK WEEK WHICH SHOULD RESULT IN A DOWNTURN IN THUNDERSTORM COVERAGE AND A CORRESPONDING INCREASE IN AFTERNOON HIGHS. GUIDANCE NOT QUITE PICKING UP ON THAT TREND YET...ALTHOUGH TEMPS STILL WELL ABOVE NORMAL. && .AVIATION...ISOLD TO SCT TSRA ARE FORECAST AFT 20Z WITH CLOUD BASES OF 8-11KFT. EXPECT OCNL MVFR CIGS/VSBYS AND MT OBSCURATIONS IN TSRA WITH ISOLD IFR CIGS/VSBYS WITH HEAVY RAIN AND WIND GUSTS 40-50 KTS. SHRA/TSRA MAY LINGER THROUGH 12Z...ESPECIALLY S AND W OF KTUS. EXCEPT FOR THUNDERSTORM OUTFLOW WINDS...SURFACE WINDS WILL GENERALLY BE TERRAIN DRIVEN AND LESS THAN 12 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. KD/GS WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 9:38 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 938 AM MST SUN AUG 15 2010 AZZ019-029>035-160700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 938 AM MST SUN AUG 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...WITH VALLEY LOCATIONS REACHING 100 TO 110 DEGREES. PROPER HEAT SAFETY PRECAUTIONS SHOULD BE TAKEN. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN OF NEARLY 2 INCHES IN AN HOUR. IN ADDITION...WIND GUSTS OF 50 TO 60 MPH ARE POSSIBLE FROM THE STRONGER STORMS. THE BEST CHANCES FOR STORMS ARE NEAR THE INTERNATIONAL BORDER AND OVER THE RIM COUNTRY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE MONDAY AND TUESDAY. VERY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN THREATS. THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE DURING THE LATTER HALF OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN...FLASH FLOODING AND WIND DAMAGE TO LOCAL LAW ENFORCEMENT OR DIRECTLY TO THE NATIONAL WEATHER SERVICE. KD WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 15, 4:32 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST SUN AUG 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST VAIL 32.05N 110.71W
08/15/2010 E50 MPH PIMA AZ TRAINED SPOTTER
ESTIMATED WIND GUST AT LEAST 50 MPH. ALSO 0.82 INCHES OF
RAIN IN 30 MINUTES.
&&
PYTLAKSpecial weather statement, Aug 15, 4:48 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 448 PM MST SUN AUG 15 2010 AZZ029-033-160030- SOUTHEAST PINAL COUNTY AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ- 448 PM MST SUN AUG 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PINAL AND EXTREME NORTHEASTERN PIMA COUNTIES UNTIL 530 PM MST... AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS CLUSTERING OVER THE CATALINA MOUNTAINS AND REDINGTON PASS...OR ABOUT 15 MILES NORTHEAST OF TUCSON...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES ON MOUNT LEMMON...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH OVER AN INCH OF RAIN IN LESS THAN AN HOUR. AREAS AFFECTED BY THIS STORM INCLUDE...MOUNT LEMMON/SUMMERHAVEN... CAMPO BONITO...AND ORACLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BE ALERT FOR RAPID RISES IN WATER LEVELS NEAR STREAMS IN THE CATALINA MOUNTAINS. LAT...LON 3249 11096 3263 11087 3252 11053 3231 11053 TIME...MOT...LOC 2345Z 115DEG 10KT 3242 11073 PYTLAK
Local storm report, Aug 15, 5:07 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST SUN AUG 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HEAVY RAIN 5 SE MOUNT LEMMON/SUMME 32.39N 110.69W
08/15/2010 M2.28 INCH PIMA AZ MESONET
MEASURED BY PIMA COUNTY ALERT GAGE IN 40 MINUTES. STILL
RAINING HEAVILY.
&&
PYTLAKLocal storm report, Aug 15, 5:08 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
508 PM MST SUN AUG 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM FLASH FLOOD 1 NNW ORACLE 32.63N 110.79W
08/15/2010 PINAL AZ TRAINED SPOTTER
FRONT YARD FLOODING RAPIDLY.
&&
PYTLAKSpecial weather statement, Aug 15, 5:11 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 511 PM MST SUN AUG 15 2010 AZZ033-160100- TUCSON METRO/MARANA/GREEN VALLEY AZ- 511 PM MST SUN AUG 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY...INCLUDING THE FAR WEST SIDE OF TUCSON AND AVRA VALLEY...UNTIL 600 PM MST... AT 504 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF TUCSON...MOVING NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN WHICH MAY TOTAL UP TO AN INCH IN LESS THAN AN HOUR. AREAS AFFECTED BY THIS STORM INCLUDE...SAGUARO NATIONAL PARK WEST. LAT...LON 3220 11130 3238 11119 3224 11098 3212 11107 TIME...MOT...LOC 0011Z 127DEG 10KT 3220 11108 PYTLAK
Local storm report, Aug 15, 5:36 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
536 PM MST SUN AUG 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM FLASH FLOOD MOUNT LEMMON/SUMMERHAVE 32.44N 110.76W
08/15/2010 PIMA AZ MESONET
2FT RISE ON UPPER SABINO CANYON IN 30 MINUTES DETECTED BY
PIMA COUNTY ALERT STREAM GAGE.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:00 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 61 min |
| Aug 15, 5:11 PM MST | Special Weather Statement | TWC | 49 min | |
| Aug 15, 5:30 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 29 min |
| Aug 15, 5:42 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 38 min |
| Aug 15, 6:13 PM MST | Dust Storm Warning | TWC | 84 min | |
| Aug 15, 7:13 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
| Aug 15, 7:28 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 15, 7:44 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 46 min |
| Aug 15, 8:15 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Aug 15, 8:42 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 15, 8:47 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 15, 9:32 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Aug 15, 10:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 49 min |
| Aug 15, 10:44 PM MST | Areal Flood Advisory | TWC | Pima | 109 min |
| Aug 15, 11:00 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 92 min |
| Aug 16, 2:15 PM MST | Flash Flood Watch | TWC | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.